Long-term opioid therapy can cause harm ranging in severity from constipation and nausea to opioid use disorder and overdose death. Certain factors can increase these risks, and it is important to assess and follow-up regularly to reduce potential harms.
Long term care facility healthcare professionals including nurses, physicians and administration should educate patients and families regarding the harms of opioid therapy. All healthcare professionals have an obligation to assess factors that can increase patient’s risk for harm. Ask your patient about concerns and determine any harms they may be experiencing such as: nausea or constipation, feeling sedated, breathing interruptions during sleep and craving more opioids than prescribed or difficulty controlling use. Patients that have become addicted to opioids require the drugs to avoid painful withdrawal. Withdrawal symptoms from opioids may include drug craving, anxiety, insomnia, abdominal pain, vomiting, diarrhea, and tremors. Tapering plans should be individualized but in general the following apply: Go Slow, Consult with specialists and provide support.
Prescribers must educate those patients that have higher dosage and higher risk. Prior to prescribing opioids, prescribers are required to consult with the E-Force clearing house and review the patients history of opioid use. High Morphine milligram equivalent (MME) per day scores that exceed 50 MME/day identify patients who would benefit from closer monitoring, reduction or tapering of opioids, prescribing of naloxone and other measures to reduce the risk of overdose.
Below are educational materials for nurses, physicians, patients and families: